News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Headaches and sore muscles from stong odours


 sean - Sun Jun 03, 2007 9:26 am

I am a 23 year old male. Certain odours give me rather extremes headaches, spurts of anxiety and even sore muscles(all the symptoms are not always present together). This even to the extent of even when the offending item no longer smells, or the smell is not apparent, the pain is still persists. Many of the doctors I have seen only relate the strong odours to the headaches, but have failed to explain the presence of muscle pain of which I became to lose all hope of having an explanation for...

...but this week I read and article which quite clearly implied that the symptons are not unique. The article was written about an unfortunate incident where someone had died due to an obsessive compulsion with cleaning and cleaning products, the most notable segment from the article for me was “Several police officers who went into the flat in Didsbury, Manchester, following Mr.Niemand’s death later went off sick with aches after apparently being overpowered by the smell of cleaning products”. Although, it seems my tolerance to chemical odours/fumes are greatly less, it still is the same domain.

Can someone please provide me with an explanation to why I am experiencing this.

Many Thanks in Advance.
 Marceline F, RN - Fri Jun 29, 2007 4:36 am

User avatar Dear Sean,
Have you and your doctor discussed porphyria, or porphyrinopathy? The "acute" porphyrias display affect the central, peripheral and/or autonomic nervous systems, and exhibit a wide variety of neurological symptoms, including muscle weakness and achiness, changes in personality, abdominal pain, unsteady gait, numbness and tingling in the extremeties, and other things. It would be worth your while to explore this disorder of porphyrin metabolism - what you describe fits the profile. Another classification of disorder that may be worth exploring for your complaints, is MCS - or multiple chemical sensitivities. Cross sensitivities can exist from an earlier exposure to a particular toxic (to you) chemical. Your primary physician will know how to test for these possible culprits, or refer you to a specialist who can assist you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here